Diagnosed with PCO

by Nicky Faulkner
(London, U.K.)

Hi Wray, 19 years ago I was diagnosed with PCO and prescibed the contraceptive pill to deal with emabarrassing hirsutism. 4 years ago I had reached 19 stone in weight and was very depressed with it.

I carried out my own research which advised that I should ask to be prescribed Metformin. I was referred to an endochronoligist and about a year after taking the metformin 1500 mg per day I steadily lost weight and went down to a satisfactory 14.5 stone.

2 years ago the consultant decided that I should not be taking the contraceptive pill anymore (I was 45) and took me off it. Since then the Metformin appears to have stopped working and my periods almost stopped again. Since then I have gradually put quite a lot of weight back on and have not had a period since last october.

I am frightened that I am going to continually put wweight on again.

I have tried using progesterone cream on and off over the last 2 years and have stopped using the Metformin because both of them seem to cause quite speedy weight gain.

I have read in detail about oestrogen dominence but if I go back on the cream and the Metformin I am so afraid of how much weight I will gain.

Can you give me any advice? Thanks.

Comments for Diagnosed with PCO

Click here to add your own comments

May 19, 2010
Diagnosed with PCO
by: Wray

Hi Nicky. Pity you were given the pill, it stops production of all ovarian progesterone, and can cause insulin resistance which will cause weight gain. More info on this here. PCO is caused by oxidative stress, so large amounts of antioxidants are needed to reverse it. We do have a web page on it please see here.

Sugar is a major oxidant, if not the major one. So all starchy carbs should be avoided... all sugars, grains, legumes, drinks with sugar in, sweet fruit and root veggies. Metformin reduces glucose, which is why it worked, but it is not addressing the problem, as it's not an antioxidant, which is what you really needed. I'm relieved you've come off the pill, unfortunately it does have a rebound affect on the body, which is occurring with you. It would have been gentler to have come off it slowly while using progesterone. Your ovaries are now trying to work again, having been suppressed for 17 years. But as you are now in peri-menopause they will be working in fits and starts, which is pretty normal for peri-menopause anyway! For more info please see here. During the first phase of the cycle the egg is growing and maturing, and releasing oestrogen, I believe this is why you are putting on weight. You are probably not ovulating, or very erratically, so not producing much progesterone. This is needed to counteract the oestrogen. Oestrogen is a mitogen, it stimulates cellular growth including fat cells, these in turn make oestrogen, so a vicious cycle is set up. Oestrogen itself also causes insulin resistance. So I do believe you need progesterone, but initially oestrogen dominance can set in, it usually passes quite quickly. But before you do use it please see here.

You also need antioxidants, particularly arginine and cysteine, but most important vitamin D. A lack of this is the one major factor in PCO developing. A lack also causes weight gain. You live in the UK, which gets little sun, please have a vitamin D test done. The following list gives an indication of levels of vitamin D found in the blood. The test should be done for 25-hydroxyvitamin D, also called calcidiol:
>> Sufficient - 50?100ng/mL or 124.80-249.60nmol/L
>> Hypovitaminosis - less than 30ng/ml or 75 nmol/L
>> Deficiency - less than 25ng/L or 62.4nmol/L
For more information please see here. Take care, Wray

May 26, 2010
Thank you
by: Nicky Faulkner

Hi Wray, thank you so much for the very interesting points you make and the valuable advice. How much progesterone cream and what dosage of the vitamins would you advise? Many thanks.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...